Alert archive / Colorado / Special Weather Statements in 2021
Special Weather Statement, NWS Grand Junction, CO
NWS Grand Junction, CO issued this special weather statement at Aug 16, 2021, 3:13 PM MDT for Montezuma County, Colorado. It was in force for 32 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2021, 3:13 PM MDT (21:13 UTC)
- Expired
- Aug 16, 2021, 3:45 PM MDT
- In force
- 32 min
- Issued by
- NWS Grand Junction, CO
- Hail
- 0.50 in
- Wind
- 40
County Montezuma County, CO
The radar
The Grand Junction radar (KGJX), 181 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 3:45 PM MDT | HAIL 0.25 | 1 Wsw Lebanon, CO | HEAVY RAIN AND HAIL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 12:00Z, 9.2 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 25 J/kg
- Mixed-layer CIN
- -229 J/kg
- Mixed-layer LCL
- 2786 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- -1 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
189
WWUS85 KGJT 162113
SPSGJT
Special Weather Statement
National Weather Service Grand Junction CO
313 PM MDT Mon Aug 16 2021
COZ019-021-162145-
Southwest San Juan Mountains CO-Four Corners/Upper Dolores River CO-
313 PM MDT Mon Aug 16 2021
...A strong thunderstorm will impact portions of north central
Montezuma County through 345 PM MDT...
At 313 PM MDT, Doppler radar was tracking a strong thunderstorm over
Dolores, or 37 miles west of Durango, moving west at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cortez, Dolores, Lebanon and Arriola.
This includes the following highways...
U.S. Highway 491 in Colorado between mile markers 28 and 37.
Colorado 145 between mile markers 1 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3748 10844 3742 10843 3736 10845 3736 10874
3762 10860
TIME...MOT...LOC 2113Z 100DEG 9KT 3744 10851
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
$$
ERWWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before this special weather statement went out at Aug 16, 2:21 PM MDT, 52 minutes earlier.
Area forecast discussion, Aug 16, 2:21 PM MDT, 52 minutes before
Area Forecast Discussion National Weather Service Grand Junction CO 221 PM MDT Mon Aug 16 2021 .SHORT TERM...(Tonight through Tuesday night) Issued at 215 PM MDT Mon Aug 16 2021 The remnant MVCs from this morning have exited the area, and terrain-driven storms have begun to form. Most of this convection will be confined to the central and southern mountains as well as the adjacent valleys. Weak steering flow is guiding the storms from north to south so expect downwind development especially the southern San Juans and points south. This area may experience heavy rainfall given the higher moisture content and coverage. Elsewhere may receive light to moderate rainfall and or gusty outflow winds generally along and south of I-70. The convection is expected to diminish this evening with an overall quiet overnight. Tomorrow, the low pressure systems begins to dig over the Great Basin changing the flow to west-southwesterly, which will be the general storm motion. Our area will probably not benefit from the trough's lift just yet, and the good moisture push holds off until tomorrow night. There will still be terrain- driven convection in the afternoon and a slight chance for moderate to heavy rainfall. An increase in the winds aloft combined with low RH will increase may cause localized Red Flag conditions across far northwest Colorado in the afternoon. The drier low levels will continue to support the chance for gusty outflow winds especially across eastern Utah and far western Colorado. Patchy smoke still hangs around for the next few days especially with the westerly wind direction. Tomorrow night will be interesting with eyes on what develops in central Utah. As the trough approaches widespread convection is expected there and given increased flow it could become organized. It so, this activity could move into northwestern portions of the area in the evening. .LONG TERM...(Wednesday through Monday) Issued at 215 PM MDT Mon Aug 16 2021 Models are finally coming into better agreement regarding the progression of the upcoming trough, and eastern Utah and western Colorado are poised to see several days of precipitation. Guidance over the last day or so has been consistent that precipitation will begin on Wednesday as the upper level trough swings into the Great Basin and begins to interact with the deep monsoonal moisture that will be in place. PWATs look to hover around an inch across western Colorado and eastern Utah Wednesday and into Thursday as the trough stalls briefly to the west, keeping moisture streaming into the area. The question, at least for Wednesday, is whether the precipitation will be more convective or stratiform in nature. Models have backed off on the amount of available instability over the course of the last few runs, likely due to the expected influence of upper and mid-level cloud cover. Should the cloud cover materialize, convection will be limited and precipitation will be primarily stratiform in nature. As the upper level trough slows down, a branch of the Subtropical Jet looks to keep upper level forcing going, and therefore precipitation, through the day Thursday. There is some discrepancies between the EURO and the GFS as far as when the back side of this system finally moves through, with the GFS being about 12 hours faster. Friday will be mostly dry, but due to the discrepancies between model solutions, can't rule out some early day showers over the higher terrain of western Colorado. As far as total precipitation is concerned, the EURO is still bullish with amounts, showing widespread rainfall totals over an inch, while the GFS is still showing half that amount. Either way, widespread beneficial rainfall is looking likely. Following the passage of this trough, conditions will dry out for Friday and Saturday before the next system moves in. Temperatures take a nosedive starting Wednesday with the incoming trough. Thursday looks to be the coolest day, with guidance suggesting 70s for the lower valleys, which is 15-20 degrees below average for mid-August. Temperatures will rebound somewhat over the weekend, but still look to remain 5-10 degrees below average through Sunday. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1126 AM MDT Mon Aug 16 2021 Isolated showers that persisted overnight have finally come to an end. Isolated showers and storms will form off the higher terrain this afternoon, with KTEX and KDRO most likely to be impacted. Gusty outflow winds and the occasional brief heavy downpour will be possible with these storms. Convection will dissipate after sunset, with clear skies and light winds expected overnight. Smoke is once again moving into the region, with occasional drops in VIS possible. Otherwise, VFR conditions will prevail for the next 24 hours. && .GJT WATCHES/WARNINGS/ADVISORIES... CO...None. UT...None. && SHORT TERM...KJS LONG TERM...BGB AVIATION...BGB
Hazardous weather outlook, Aug 16, 4:02 AM MDT, 11 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Grand Junction CO 402 AM MDT Mon Aug 16 2021 COZ001>014-017>023-UTZ022>025-027>029-171015- Lower Yampa River Basin-Central Yampa River Basin- Roan and Tavaputs Plateaus-Elkhead and Park Mountains- Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor- Central Colorado River Basin-Grand and Battlement Mesas- Gore and Elk Mountains/Central Mountain Valleys- Central Gunnison and Uncompahgre River Basin- West Elk and Sawatch Mountains-Flat Tops- Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide- Northwest San Juan Mountains-Southwest San Juan Mountains- Paradox Valley/Lower Dolores River- Four Corners/Upper Dolores River-Animas River Basin- San Juan River Basin-Southeast Utah-Eastern Uinta Mountains- Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat- La Sal and Abajo Mountains-Canyonlands/Natural Bridges- 402 AM MDT Mon Aug 16 2021 This hazardous weather outlook is for eastern Utah and western Colorado. .DAY ONE...Today and Tonight Thunderstorm development will occur again this afternoon and evening mainly over the southern Colorado mountains. Some storms will be capable of brief heavy rainfall rates and others capable of producing gusty outflow winds in excess of 45 mph. Areas of smoke will continue to affect air quality conditons. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorm coverage will become more widespread by mid week as a larger storm system moves through the region. The threat of heavy rainfall rates or prolonged precipitation could impact burn scars and lead to other runoff issues during this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today.
In the hours before
Special weather statement, Aug 16, 3:13 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Junction CO
313 PM MDT Mon Aug 16 2021
COZ019-021-162145-
Southwest San Juan Mountains CO-Four Corners/Upper Dolores River CO-
313 PM MDT Mon Aug 16 2021
...A strong thunderstorm will impact portions of north central
Montezuma County through 345 PM MDT...
At 313 PM MDT, Doppler radar was tracking a strong thunderstorm over
Dolores, or 37 miles west of Durango, moving west at 10 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Cortez, Dolores, Lebanon and Arriola.
This includes the following highways...
U.S. Highway 491 in Colorado between mile markers 28 and 37.
Colorado 145 between mile markers 1 and 14.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3748 10844 3742 10843 3736 10845 3736 10874
3762 10860
TIME...MOT...LOC 2113Z 100DEG 9KT 3744 10851
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
ERWThe office that day
Everything else NWS Grand Junction, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 5:44 PM MDT | Flash Flood Watch | GJT | Eagle, Garfield, Moffat, Pitkin, Rio Blanco, Routt | 2 hr |
Nearby
Special Weather Statements in Colorado, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.